Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Noticed bruise and red streak around injected area. What is going on? Concerned

User rating for this question
Very Good
Answered by

Practicing since : 1976
Answered : 1872 Questions
Thank you Dr. Grief. My 21-year-old son is a college student who donated blood plasma recently. The needle was put in to far and then pulled back. He has a large area of bruising -- extending several inches both directions from the inside of his elbow area. Today he developed a red streak about two to three inches long extending toward his hand in the middle of the inside of his forearm where the bruising (now yellowish) is the worst. He is resistant to having it seen. Can you tell me what might be going on and if it is urgent? Thank you again.
Posted Tue, 6 Nov 2012 in Infections
Answered by Dr. Rajiv K Khandelwal 2 hours later

Thank you for your query.

It is not unusual for a venepuncture site to leak for a while if not pressed adequately following removal of the needle. This can explain the "bruising" but several inches is too large an area.

I am worried about the "yellowish" colouration which you are mentioning. Without having a look I can only presume that it is getting infected and needs to be taken care of immediately. You may like to upload a photograph of the area by using the facility provided on this site.

Kindly consult a doctor immediately who may put him on:
1. Anti-inflammatory medicine
2. Antibiotic, if necessary

I hope I have answered your query to your satisfaction. Please feel free to revert back for any clarification that you may need or share any information regarding this problem.

Wishing your son an early recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor